The Journal of Geometric Analysis

, Volume 29, Issue 1, pp 717–732 | Cite as

The Minimal Volume of Simplices Containing a Convex Body

  • Daniel GalicerEmail author
  • Mariano Merzbacher
  • Damián Pinasco


Let \(K \subset {\mathbb {R}}^n\) be a convex body with barycenter at the origin. We show there is a simplex \(S \subset K\) having also barycenter at the origin such that \((\frac{\text {vol}(S)}{\text {vol}(K)})^{1/n} \ge \frac{c}{\sqrt{n}},\) where \(c>0\) is an absolute constant. This is achieved using stochastic geometric techniques. Precisely, if K is in isotropic position, we present a method to find centered simplices verifying the above bound that works with extremely high probability. By duality, given a convex body \(K \subset {\mathbb {R}}^n\) we show there is a simplex S enclosing Kwith the same barycenter such that
$$\begin{aligned} \left( \frac{\text {vol}(S)}{\text {vol}(K)}\right) ^{1/n} \le d \sqrt{n}, \end{aligned}$$
for some absolute constant \(d>0\). Up to the constant, the estimate cannot be lessened.


Volume ratio Simplices Convex bodies Isotropic position Random simplices 

Mathematics Subject Classification

52A23 52A38 52A40 (Primary) 52A22 (Secondary) 



The authors are grateful to the anonymous referee for the clever insight regarding Problem 1.1 which gave origin to the previous section.


  1. 1.
    Artstein-Avidan, S., Giannopoulos, A., Milman, V.D.: Asymptotic Geometric Analysis, Part I, vol. 202. American Mathematical Society, Providence (2015)CrossRefzbMATHGoogle Scholar
  2. 2.
    Alonso-Gutiérrez, D.: On the isotropy constant of random convex sets. Proc. Am. Math. Soc. 136(9), 3293–3300 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ball, K.: Volume ratios and a reverse isoperimetric inequality. J. Lond. Math. Soc. 2(2), 351–359 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barthe, F.: On a reverse form of the Brascamp-Lieb inequality. Invent. Math. 134(2), 335–361 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Brazitikos, S., Giannopoulos, A., Valettas, P., Vritsiou, B.-H.: Geometry of Isotropic Convex Bodies, vol. 196. American Mathematical Society, Providence (2014)zbMATHGoogle Scholar
  6. 6.
    Blaschke, W.: Über affine geometrie iii: Eine minimumeigenschaft der ellipse. Berichte über die Verhandlungen der königl. sächs. Gesellschaft der Wissenschaften zu Leipzig 69, 3–12 (1917)Google Scholar
  7. 7.
    Bourgain, J.: On the distribution of polynomials on high dimensional convex sets. In: Milman, L.A. (ed.) Geometric Aspects of Functional Analysis, pp. 127–137. Springer, New York (1991)CrossRefGoogle Scholar
  8. 8.
    Brazitikos, S.: Brascamp-Lieb inequality and quantitative versions of Helly’s theorem. Mathematika 63(1), 272–291 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chakerian, G.: Minimum area of circumscribed polygons. Elem. Math. 28, 108–111 (1973)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Dvoretzky, A., Rogers, C.A.: Absolute and unconditional convergence in normed linear spaces. Proc. Natl. Acad. Sci. 36(3), 192–197 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Gardner, R.J.: Geometric Tomography, vol. 1. Cambridge University Press, Cambridge (1995)zbMATHGoogle Scholar
  12. 12.
    Giannopoulos, A., Hartzoulaki, M.: On the volume ratio of two convex bodies. Bull. Lond. Math. Soc. 34(06), 703–707 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Giannopoulos, A., Perissinaki, I., Tsolomitis, A.: John’s theorem for an arbitrary pair of convex bodies. Geom. Dedicata 84(1–3), 63–79 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gross, W.: Über affine geometrie xiii: Eine minimumeigenschaft der ellipse und des ellipsoids. Ber. Verh. Sächs. Akad. Wiss. Leipz. Math.-Nat. wiss. Kl 70, 38–54 (1918)Google Scholar
  15. 15.
    Gruber, P.: Convex and Discrete Geometry, vol. 336. Springer, Berlin (2007)zbMATHGoogle Scholar
  16. 16.
    Hudelson, M., Klee, V., Larman, D.: Largest j-simplices in d-cubes: some relatives of the Hadamard maximum determinant problem. Linear Algebra Appl. 241, 519–598 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kanazawa, A.: On the minimal volume of simplices enclosing a convex body. Arch. Math. 102(5), 489–492 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Klartag, B., Kozma, G.: On the hyperplane conjecture for random convex sets. Israel J. Math. 170(1), 253–268 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Klartag, B.: On convex perturbations with a bounded isotropic constant. Geom. Funct. Anal. GAFA 16(6), 1274–1290 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kannan, R., Lovász, L., Simonovits, M.: Isoperimetric problems for convex bodies and a localization lemma. Discret. Comput. Geom. 13(3–4), 541–559 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kuperberg, W.: On minimum area quadrilaterals and triangles circumscribed about convex plane regions. Elem. Math. 38, 57–61 (1983)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Lassak, M.: On the Banach-Mazur distance between convex bodies. J. Geom. 41, 11–12 (1992)Google Scholar
  23. 23.
    Lassak, M.: Approximation of convex bodies by centrally symmetric bodies. Geom. Dedicata 72(1), 63–68 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Macbeath, A.M.: An extremal property of the hypersphere. In: Mathematical Proceedings of the Cambridge Philosophical Society, vol. 47, pp. 245–247. Cambridge University Press, Cambridge (1951)Google Scholar
  25. 25.
    Matoušek, Jiří.: Lectures on Discrete Geometry, vol. 108. Springer, New York (2002)Google Scholar
  26. 26.
    McKinney, J.A.M.E.S.R.: On maximal simplices inscribed in a central convex set. Mathematika 21(01), 38–44 (1974)Google Scholar
  27. 27.
    Milman, V.D, Pajor, A.: Isotropic position and inertia ellipsoids and zonoids of the unit ball of a normed n-dimensional space. In: Geometric Aspects of Functional Analysis, pp. 64–104. Springer, New York (1989)Google Scholar
  28. 28.
    Naszódi, M.: Proof of a conjecture of Bárány. Katchalski and Pach. Discret. Comput. Geom. 55(1), 243–248 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Pach, J., Agarwal, P.K.: Combinatorial Geometry, vol. 37. Wiley, New York (2011)zbMATHGoogle Scholar
  30. 30.
    Pelczynski, A.: Structural theory of Banach spaces and its interplay with analysis and probability. In: Proceedings of the ICM, pp. 237–269 (1983)Google Scholar
  31. 31.
    Pivovarov, P.: On determinants and the volume of random polytopes in isotropic convex bodies. Geom. Dedicata 149(1), 45–58 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Paouris, G., Pivovarov, P.: Random ball-polyhedra and inequalities for intrinsic volumes. Monatshefte für Mathematik 182(3), 709–729 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Pelczynski, A., Szarek, S.: On parallelepipeds of minimal volume containing a convex symmetric body in \(\mathbb{R}^{n}\). In: Mathematical Proceedings of the Cambridge Philosophical Society, vol. 109, pp. 125–148. Cambridge University Press, Cambridge (1991)Google Scholar
  34. 34.
    Sas, E.: Über eine extremumeigenschaft der ellipsen. Compos. Math. 6, 468–470 (1939)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Schneider, R., Weil, W.: Stochastic and Integral Geometry. Springer, Berlin (2008)CrossRefzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2018

Authors and Affiliations

  • Daniel Galicer
    • 1
    Email author
  • Mariano Merzbacher
    • 1
  • Damián Pinasco
    • 2
    • 3
  1. 1.Departamento de Matemática - IMAS-CONICET, Facultad de Cs. Exactas y Naturales Pab. IUniversidad de Buenos AiresBuenos AiresArgentina
  2. 2.Departamento de Matemáticas y EstadísticaUniversidad T. Di TellaBuenos AiresArgentina
  3. 3.CONICETBuenos AiresArgentina

Personalised recommendations